+ Reply
Log in or Register to participate in these discussions
Taxol neuropathy
Michelle44
11 Posts

Hello! Just needing some advice about neuropathy with Taxol - I had my first dose almost two weeks ago (after 4 rounds of AC) and the day after I had severe throbbing pain, redness and some swelling in my thumbs and first three fingers of both hands (right worse than left) - I also got a mild rash across my knuckle and base of thumb which is gone. There is still a lot of pain mainly in my nail beds (you can see redness under then nails) and finger tips and my joints are very stiff, hard to make a fist. I have a hard time opening hard and ziplock bags, flossing, anything that puts pressure on my fingertips. I understand this is likely hand/foot syndrome and some neuropathy - I have read some people's experience with having hand/foot syndrome and neuropathy just wondering does this seem typical reaction? I did let my oncologist know last week who wanted to see how it goes over the next two weeks until just before my next chemo. I'm worried about it becoming permanent or worse as I still have 3 doses left. Not sure what is typical and I just bear with it until treatment is done vs this being more severe than what is expected. Would appreciate hearing others experiences with this, Thanks 🙂

10 Replies
Mosi
117 Posts

@Michelle44 I’m so sorry you are having to deal with this. I had a very dramatic onset of neuropathy in my hands after my first dose of taxol. A couple of days after my first round I put a lasagna in the oven. By the time it was ready to come out I wasn’t sure I could hold it as I had lost sensation in my hands. Within a few days it diminished somewhat and I was sure to use the ice on my hands after that. My oncologist and I talked about possibly foregoing the dense dose but we decided against that. I did not use the ice on my feet as I had no issues until after chemo was done. I now regret that. My hands are improving while my feet are not. I do have an OT appointment next week and I will let you know what she says.
I had to ask each time for the ice but the nurses always accommodated me.

Runner Girl
2799 Posts

@Michelle44

I'm sorry you're having side effects from Taxol.

When I had docetaxal I researched and did the following - dark polish on all nails, ice on hands and feet during infusion. I had no toe nail damage, no neuropathy and minimal fingernail damage.

Cyf
30 Posts

@Michelle44

My taxol is not dense dose, however I had the tingling and tightnes in hands right after my first dose. It did dissipate and I haven't had it since. I told my Dr and he said let him know if it happens again and he could adjust my dose. You had me curious when you mentioned a rash across your knuckles as I also have that. Asked my doctor about taking an antihistamine vs using a cream and he said either is fine, use what I find convenient. I wish you the best in your treatment.

moth
16 Posts

I used ice on both hands & feet during treatment to protect against neuropathy. You can also talk about B6 and L-glutamine with your oncologist and see if those might be all right for you to try - they are frequently recommend to prevent/treat chemo induced peripheral neuropathy. My other suggestion is to absolutely avoid cold temperatures. Use warm mittens, heating pads etc. Do not touch or handle cool things, do not use cold water to wash hands etc. Cold makes the pain worse. Many people find mild neuropathy improves when you finish the chemo, but for others it's permanent. It's very hard to predict. I was on paclitaxel for 12 weeks in 2018 but starting in 2020 I was on it for 9 months and then on nab-paclitaxel for 12 months. I iced throughout. I have very mild neuropathy.
I hope it turns around for you!

Michelle44
11 Posts

Thanks everyone for their input 😀 - I did use the gloves for the first session on my hands as I already went in with some mild neuropathy from the AC. At first I thought maybe I had burned by hands on the gloves but the pain and swelling didn't start until the next day. I will ask them to do my feet next time too as I didn't. It's just worrisome that it'll get worse with the next treatment and I already have trouble with it. I'll look into the vitamins too!

Isla
27 Posts

@Michelle44 definitely use ice mittens and footwear during infusions (my daughter did diligently, and still had damage done to toes, feeling has not returned after chemo done..) Make sure they are very cold and exchange them every 20 minutes or so….I stayed with my daughter during chemo and made sure I requested new ones as soon as they became warm…protect your hands at home with gloves when showering or in contact with water, use good medical hand cream….best wishes for you, you will make it!!

Michelle44
11 Posts

@Isla thanks for the advice! I’m happy to report that it did go away and I’ve had my second dose of taxol and no pain or neuropathy so far - I was vigilant with using the gloves but careful to not overdo it 🙃

hailo
19 Posts

@Michelle44

I'd try to be a bit more careful with your hands (and feet) while on Taxol..
I felt ok during one of my off days and I decided to do some handiwork that involved over an hour of repeated gripping of a screwdriver. That night I lost feeling in 2 of my fingers. Didn't feel anything in those fingers for 2 weeks, was a bit scared I had done permanent damage. Luckily the feeling did come back eventually (after a dose reduction for other reasons). I did have lingering neuropathy in my hands after Taxol for a while.

Hopefully you won't experience anymore neuropathy or HFS for the remainder of Taxol!

Mosi
117 Posts

@Michelle44 I saw a physiotherapist last week and although she do deal specifically with nerve damage her recommendations were to gently stimulate the hands and feet. Massage, gently rubbing/tapping fingertips together, rotating ankles, curling and uncurling toes. These actions remind us of the parts of us we aren’t sensing. My Irest yoga instructor has said the same thing. I’m noticing an improvement and am still on a chemo for another 3 months that has neuropathy as a side effect.
Im also noticing my balance is off. Anyone else struggling with that or should that be a new discussion thread?

Essjay
1995 Posts

@Michelle44 sorry to hear the neuropathy has started after only one dose. This happened to me and my oncologist response was ‘oh, it doesn’t happen that early’! i Had the dose reduced but the damage was done and it got worse. Three years on and I live with the consequences but it’s mild. Biggest issues for me are balance - especially at night. If I have to get up I have to hold onto things otherwise i tend to fall over! If feels crazy! I had to do a lot of balance and proprioreception work after treatment. I have good days and bad days. The cramps in my feet caused neuromas (a full set according to my podiatrist). Fingertips are numb and I suffer cramps, especially after I’ve been busy with my hands too but I’ve learned to live with it.

Hope the treatment is going well otherwise. Essjay.

+ Reply